Massachusetts, 2002

Hail and Lightning Strikes in Massachusetts, May 27, 2002

May 27, 2002 · NWS BOX · 10 events in 3 counties and zones

Isolated severe thunderstorms produced large hail in Worcester, Middlesex, and Norfolk Counties. Golf ball sized hail was reported in Hopkinton, while hail the size of quarters fell in Marlborough, Dover and Medfield.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$220,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Isolated severe thunderstorms produced large hail in Worcester, Middlesex, and Norfolk Counties. Golf ball sized hail was reported in Hopkinton, while hail the size of quarters fell in Marlborough, Dover and Medfield. Dime sized hail was reported in Holliston, Ashland, Hudson, and Northborough.Lightning from the thunderstorms struck a school in Southboro, and destroyed a home in Sherborn. In Ashland, lightning downed a power line and two firefighters were indirectly injured as a result, when they touched a fence which was electrified by the downed wire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 27, 2:30 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, May 27, 2:30 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
330 PM EDT MON MAY 27 2002

REMNANTS OF WEAK STATIONARY FRONT ACROSS SOUTHERN NEW ENGLAND.  THIS
IS FOCUSING CLOUDS AND SCATTERED DIURNAL SHOWERS AND TSTMS.
RAINFALL AMOUNTS WILL BE LIGHT THROUGH WEDNESDAY WITH HIT OR MISS
PCPN.  BY LATE IN THE WEEK SYSTEMS WILL BECOME MORE ORGANIZED..WITH
BETTER CHANCE FOR PCPN.

DEWPOINTS ARE IN THE MID 50S IN MANY LOCATIONS.  THIS WILL
RESULT IN NIGHTTIME FOG...MAINLY ALONG THE SOUTH COAST AND
IN THE VALLEYS.

.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE... NONE.

In the hours before

Special weather statement, May 27, 11:34 AM EST, 4 hours 5 minutes before
MAZ005-012-013-271715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1234 PM EDT MON MAY 27 2002

AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE SMALL HAIL OVER
SOUTH CENTRAL WORCESTER COUNTY NEAR SUTTON...OR ABOUT 9 MILES SOUTH
OF THE CITY OF WORCESTER...MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL TRACK ACROSS HOPKINTON...MILFORD...HOLLISTON
AND WEST MEDWAY BY 100 PM.

STRAUSS
Special weather statement, May 27, 2:52 PM EST, 47 minutes before
MAZ005-012-013-272030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
352 PM EDT MON MAY 27 2002

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL IN SOUTHERN WORCESTER COUNTY NEAR GRAFTON...
MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR UPTON AT 410 PM EDT...MILFORD AT 420
PM EDT...HOPKINTON AT 425 PM EDT...AND SHOULD REACH SHERBORN AND
MILLIS AT 430 PM EDT.

DELLICARPINI
Special weather statement, May 27, 3:33 PM EST, 6 minutes before
MAZ005-013>015-272115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
433 PM EDT MON MAY 27 2002

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL NEAR HOLLISTON...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR SHERBORN AT 445 PM EDT...NATICK AT 450
PM EDT...DOVER AND WELLESLEY AT 5 PM EDT...WESTWOOD AT 505 PM EDT AND
NEEDHAM AT 510 PM EDT.  THE STORM SHOULD REACH WEST ROXBURY...
DEDHAM AND NEWTON AT 515 PM EDT.

DELLICARPINI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 3 lightning. Local standard time, as filed.

Hail, Middlesex

When
May 27, 3:39 PM EST to 3:50 PM EST
Where
Middlesex County, Holliston
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.200, -71.433

Hail, Norfolk

When
May 27, 4:01 PM EST
Where
Norfolk County, Medfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.183, -71.300

Hail, Middlesex

When
May 27, 4:05 PM EST
Where
Middlesex County, Ashland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.250, -71.467

Lightning, Middlesex

When
May 27, 4:05 PM EST
Where
Middlesex County, Sherborn
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Hail, Norfolk

When
May 27, 4:20 PM EST
Where
Norfolk County, Dover
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.250, -71.283

Hail, Worcester

When
May 27, 4:53 PM EST
Where
Worcester County, Southborough
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.300, -71.517

Lightning, Worcester

When
May 27, 5:30 PM EST
Where
Worcester County, Southborough
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Hail, Worcester

When
May 27, 5:35 PM EST
Where
Worcester County, Northborough
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.317, -71.633

Lightning, Middlesex

When
May 27, 6:00 PM EST
Where
Middlesex County, Marlborough
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Hail, Middlesex

When
May 27, 6:03 PM EST to 6:05 PM EST
Where
Middlesex County, Marlborough
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.350, -71.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294736, 5294737, 5294738, 5294743, 5294739, 5294740, 5294744, 5294741, 5294745, 5294742.